Platinum-induced neurotoxicity: A review of possible mechanisms


Kanat O., Ertas H., Caner B.

WORLD JOURNAL OF CLINICAL ONCOLOGY, vol.8, no.4, pp.329-335, 2017 (Journal Indexed in ESCI) identifier identifier identifier

  • Publication Type: Article / Review
  • Volume: 8 Issue: 4
  • Publication Date: 2017
  • Doi Number: 10.5306/wjco.v8.i4.329
  • Title of Journal : WORLD JOURNAL OF CLINICAL ONCOLOGY
  • Page Numbers: pp.329-335

Abstract

Patients treated with platinum-based chemotherapy frequently experience neurotoxic symptoms, which may lead to premature discontinuation of therapy. Despite discontinuation of platinum drugs, these symptoms can persist over a long period of time. Cisplatin and oxaliplatin, among all platinum drugs, have significant neurotoxic potential. A distal dose-dependent symmetrical sensory neuropathy is the most common presentation of platinum neurotoxicity. DNA damage-induced apoptosis of dorsal root ganglion (DRG) neurons seems to be the principal cause of neurological symptoms. However, DRG injury alone cannot explain some unique symptoms such as cold-aggravated burning pain affecting distal extremities that is observed with oxaliplatin administration. In this article, we briefly reviewed potential mechanisms for the development of platinum drugs-associated neurological manifestations.